Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 35, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 27, 2019, 5:17 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2019, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 27, 2019, 6:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cottle County, TX, Dickens County, TX, King County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 121 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -613 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:23 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 27, 3:23 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 323 PM CDT Sat Apr 27 2019 .DISCUSSION... Let's first cover what's going to happen this afternoon and tonight. A cold front has been slowly sagging southward this afternoon out of the TX Panhandle into our FA, and as of this writing was draped from northern Oldham county to somewhere diffusely around Collingsworth County. On the flip side, a dry line was crossing the TX/NM border through Bailey down to Yoakum counties and moving eastward. Around 1500J/kg+ CAPE had built up from Castro down through Hale to Lynn counties and eastward with CIN rapidly decaying. Therefore, the first storms were going up ahead of the frontal boundary along the dryline in Parmer County. Whew...and that's just the setup! Ok, what's going to happen now? Storms are expected to continue to fire along the meeting point of the front and dryline over the next several hours and head eastward. Low-level shear is quite lacking, but the deep shear is healthy at 40-50 KT, good enough for supercells. Inverted-V sounding profiles lead to the thought of damaging downburst winds, but we must also think about the potential for hail...big hail. Lapse rates sfc to 3km are on the order of 9-10 deg C/km and going up, 3-6km still a healthy 8 deg C/km. Hail around 1-2" with most storms should suffice, but it would not surprise if a few of the stronger cells produce over 2" hail. While all this is going on, a low will be moving south out of Alberta, pulling a cold front behind it this evening. Flow later tonight will turn just slightly NW. The dryline will retreat overnight, allowing for areas of patchy fog across portions of the southern South Plains. During the day tomorrow, somewhat zonal flow returns, and there's a marginal chance the dryline could become active in the afternoon. This is highly conditional, so went with silent PoPs for the time being. A low off SOCAL will be developing and deepening and that aforementioned Canadian low will be skimming the border of the US in ND, still sending its front southward. Aloft, we'll see southwest flow return, which will start to play into our weather picture on Monday. So, let's head into Monday. That SW flow will start pulling in a chunk of Pacific moisture ahead of the SOCAL low, just making it onshore. By this point the Canadian low will have washed out, but the ensuing front will still be moving south, now knocking on the door of the TX/OK Panhandles. By Monday afternoon, that front is expected to stall out across part of our FA with the SOCAL low now moving into the Desert SW (oh, and that moisture is still getting pulled in!). Monday night is when things change again. Storms are expected to break out along the stalled front...heard this story before? Again, we will have to see exactly how far south the front goes to know exactly where storms break out, but they are expected to lift north across the boundary. There is a slight chance some of these could be severe. While this event is ongoing, our low will be lifting into the Four Corners and beginning to open into a trough. By Tuesday morning, the opened trough will lift far enough northeast to provide extra lift across our area to continue the overnight convection through around midday; however, as it continues to weaken and lift north, we loose the extra energy and rain exits to the east by the afternoon. Wednesday appears to be our inbetween day with things pretty calm before the next system hits. Early Thursday morning, a southern ripple in the flow creates storms south of the region and moving north aided by the pull of northern trough over N Central Plains. All the while, a front will be working in making this round rather short by pushing the convection out by midday. This will be a short- lived lull. Gulf moisture slipping around the backside of a ridge on Friday starts storms in the high terrain of NM and possibly a bit in our area. Another low off the coast of Cali deepens as it moves onshore late that evening as we return to NW flow. Finally, continued Gulf moisture rips across the high terrain of NM on Saturday, mixing with W/NW flow and may push storms our way. What a week of weather. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 74/99
Hazardous weather outlook, Apr 27, 3:51 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 351 PM CDT Sat Apr 27 2019 TXZ021>044-280900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 351 PM CDT Sat Apr 27 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across much of the southern TX Panhandle and South Plains, as well as all of the Rolling Plains this afternoon and early evening. While most storms will produce hail of around 1-2" in diameter, the most severe storms will be capable of producing hail up to 2.5" in diameter. Damaging wind gusts to 65 mph and locally heavy rainfall are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Apr 27, 5:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT SAT APR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FLOYDADA 33.98N 101.34W
04/27/2019 E1.50 INCH FLOYD TX LAW ENFORCEMENT
HAIL WAS JUST STARTING.
&&
EVENT NUMBER LUB1900267
JWLLocal storm report, Apr 27, 5:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT SAT APR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL FLOYDADA 33.98N 101.34W
04/27/2019 E1.00 INCH FLOYD TX CO-OP OBSERVER
HAIL WAS ENDING. LOTS OF HAIL UP TO 1" DIAMETER. WINDS
GUSTING 40-50MPH.
&&
EVENT NUMBER LUB1900268
JWLThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:56 AM CDT | Special Weather Statement | LUB | Hockley | 34 min |
| Apr 27, 4:20 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 55 min |
| Apr 27, 4:56 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 40 min |
| Apr 27, 5:02 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Kent, King, Stonewall | 58 min |
| Apr 27, 5:44 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Kent | 31 min |
| Apr 27, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 64 min |
| Apr 27, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 48 min |
| Apr 27, 6:22 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent | 113 min |
| Apr 27, 6:33 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 57 min |
| Apr 27, 6:39 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 51 min |
| Apr 27, 6:57 PM CDT | Tornado Warning | LUB | Stonewall | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.